FORUMS

Connect with people who understand what you are going through, seek advice and surround yourself with support. We're free, anonymous, and professionally moderated 24/7.

  • 47,612Members
  • 1,358,869Posts
  • 1,400,000Visitors
Our stories

Doing it again

Doing it again

Hi

I’m new to SANE and the forums. I’m here because after about 14 years of not doing too badly, I thought I could stop taking the medication I was on. I’ve got bipolar 1. I did talk to my GP and to a psychiatrist before reducing the dose. I didn’t get right off it before having some rapid extreme mood changes. And now I’m back on the previous dose, but not doing too well. I’m having trouble sleeping. Some nights getting hardly any sleep. Listening to Calm 8 hr sleep program, which helps some nights but not others.

It’s been a month since things became difficult. Getting anything done feels like a major achievement, even eating or cleaning.

I miss my life. I’ve been making ceramics since after my first hospitalisation, about 14 years. I’ve had a great year with my ceramics, up till a month ago. I took part in 3 exhibitions, which was my personal best (by far). Now I’m spending way too much time streaming old TV shows, hardly getting out of bed.

I hate that this is all self-inflicted. I wish I’d just left well alone.

I was hoping that getting back on the same dose would fix me right up. But it doesn’t seem to be doing that yet. Mind you it’s only been a few days.

4 replies

1 - 4 of 4

In response to: Doing it again

Re: Doing it again

Good morning @clay_slip

I want to give you a warm welcome to the SANE forums. Thank you for sharing some of your story with us and being so open and honest. I'm sure others in this beautiful community will jump in to say hello and offer support.

I'm sorry to read things are so challenging and uncomfortable for you at the moment. You're not alone. It's so good that you are reaching out for support and connection here.

Maybe you'd like to talk all this through with someone? Sometimes sharing what's going on helps relieve the pressure valve a little bit.

SANE offers individual support through the Recovery Club, you might like to take advantage of the free one-on-one sessions and have a chat with someone who will be there to hold space for you. Here is the registration page: Welcome to SANE’s Recovery Club

I'm sending you all my best this morning. I hope you can be kind and gentle with yourself..

We are glad you're here with us.

hopeful_hannah

In response to: Doing it again

Re: Doing it again

Hi @clay_slip and welcome. Congrats on being stable for 14 years, and having a successful arts practice.

I"m bipolar 1 too and stayed out of hospital over 20 years. I've been on a maintenance dose of antipsychotic. I've sometimes needed more for a day or two with red flags - and unfortunately relapsed during a rough patch last year, and was on a much higher dose for weeks. Each time I've been able to titrate back to the maintenance dose.

So don't be discouraged but maybe get advice on increasing the dose until you're settled again.

In response to: Doing it again

Re: Doing it again

Hello @clay_slip

I'm new too and just having a browse through the forums.

first up - props to you for holding it down for 14 years!! I have to say I have not managed as long a stint myself (nowhere near.) so well done for that.

secondly - I don't want to hijack your story, but I can totally relate to the change of dose and subsequent 'spiral' (my words).

I wish the best for your speedy recovery.

In response to: Doing it again

Re: Doing it again

Hi @clay_slip, it's not uncommon to people to suffer serious withdrawal symptoms when reducing psychiatric drugs, especially if they have been taking them for years. Going back to the previous dose seems to be the standard advice, but it can take a while to settle down again.

It also takes careful review to distinguish withdrawal symptoms from relapse symptoms. It seems clinicians sometimes assume the latter and increase medication.

There is a lot of new hyperbolic tapering information out there, particularly for antidepressants. Many clinicians don't seem to be aware of it (or disagree with it). Perhaps have a look at the Not Broken Project auspiced by Adelaide University:

https://notbrokenproject.com.au/?sdm_process_download=1&download_id=1044

1 - 4 of 4